Chemotherapy for vulval cancer
Chemotherapy is the use of anti-cancer (cytotoxic) drugs to destroy cancer cells.
Chemotherapy drugs are usually given by injection into a vein, but some drugs are given as tablets. The treatment is usually given to you as an outpatient, but sometimes you may need to spend a few days in hospital.
Chemotherapy is often used to help control vulval cancer that has spread to other parts of the body. It may also be given at the same time as radiotherapy (known as chemoradiation). Giving chemotherapy in combination with radiotherapy helps to improve the effectiveness of treatment. This can be done in different ways, depending on the drugs used and the chemotherapy plan that’s being followed. Sometimes it means that chemotherapy is given continuously over a four-day period, during the first and last week of the radiotherapy treatment. More commonly it’s given once a week during the radiotherapy course. Your doctors will discuss your treatment plan with you.
Our section on chemotherapy discusses the treatment and its side effects in more detail. This section also includes information about individual chemotherapy drugs you may have as part of your treatment, and their side effects.
Side effects of chemotherapy
Chemotherapy can cause unpleasant side effects, but for women with vulval cancer that has come back or spread, it can also make them feel better by relieving the symptoms of the cancer. Most people have some side effects from chemotherapy, but these can usually be well controlled with medicines. When chemotherapy is given with radiotherapy (chemoradiation), the side effects of the radiotherapy may be increased.
The main side effects of chemotherapy are described here, with tips on ways to avoid or recognise them.
Lowered resistance to infection (neutropenia)
Chemotherapy can temporarily reduce the production of white blood cells in your bone marrow, making you more prone to infection.
This effect can begin about seven days after treatment has been given, and your resistance to infection usually reaches its lowest point about 10-14 days after chemotherapy. Your white blood cells will then increase steadily and will usually return to normal before your next cycle of chemotherapy is due.
You should contact your doctor or the hospital straight away if:
your temperature goes above 38°C (100.4°F)
you suddenly feel unwell, even with a normal temperature.
You will have a blood test before having more chemotherapy to make sure that your white blood cells have recovered. Occasionally it may be necessary to delay your treatment if your blood count is still low.
Bruising and bleeding
The chemotherapy can reduce the production of platelets, which help the blood to clot. Having low numbers of platelets increases your chance of bleeding, and this can affect people in different ways. Let your doctor know if you have any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood in your urine or stools, blood spots or rashes on the skin. You may need to have a platelet transfusion.
If the level of red blood cells in your blood is low, you may feel tired and breathless. This is called anaemia. Anaemia can be treated by having a blood transfusion.
Nausea and vomiting
Some of the chemotherapy drugs used to treat cancer of the vulva may make you feel sick (nauseated) and sometimes actually be sick (vomit). Your doctor can prescribe anti-sickness (anti-emetic) drugs to prevent or greatly reduce nausea and vomiting. If the sickness is not controlled, or continues, tell your doctor so they can prescribe other anti-sickness drugs that may be more effective.
Sore mouth and loss of appetite
Some chemotherapy drugs can make your mouth sore and cause small mouth ulcers. Regular mouthwashes are important and your nurse will show you how to use these properly.
If you don’t feel like eating during treatment, you could try replacing some meals with nutritious drinks or a soft diet. We have a section on eating well, which has useful tips on coping with eating problems.
Some chemotherapy drugs can cause temporary hair loss. Your doctor or nurse will be able to tell you whether the drugs you’re having are likely to cause hair loss.
People who lose their hair during chemotherapy often cover up their head by wearing wigs, hats or scarves. Hospital inpatients are entitled to a free wig from the NHS, and your doctor or nurse will be able to arrange for a wig specialist to visit you. People being treated as outpatients may have to pay for their wigs.
If you lose your hair due to chemotherapy, it will almost always grow back over 3-6 months.
Chemotherapy affects people in different ways. Some people find they’re able to lead a fairly normal life during their treatment, but many find they become very tired and have to take things much more slowly. Try to pace yourself by balancing periods of rest with some gentle exercise, such as short walks.
Although all these side effects may be difficult to cope with, most of them will disappear once your treatment is over.